Hail, Ward
- When
- August 15, 2:29 PM CST to 2:32 PM CST
- Where
- Ward County, 0.83 mi SSW of Berthold
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.310, -101.740
Thunderstorms developed over northwest and central North Dakota as a weak surface trough moved through the area. Some thunderstorms produced sub-severe hail, while another produced a well developed funnel cloud over Bottineau County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed over northwest and central North Dakota as a weak surface trough moved through the area. Some thunderstorms produced sub-severe hail, while another produced a well developed funnel cloud over Bottineau County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 15, 1:53 PM CST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 253 PM CDT MON AUG 15 2016 .SHORT TERM...(This evening through Tuesday) Issued at 252 PM CDT Mon Aug 15 2016 The threat for thunderstorms will highlight portions of the short term period this afternoon and tonight. BUFKIT soundings show sufficient cape but limited sheer for deep and sustained convection this afternoon. A weak trough of low pressure moving through northwest North Dakota is expected to be the focus for thunderstorms...of which some will have some small hail and gusty winds and one or two may grow to severe limits late this afternoon and evening across central North Dakota. Tonight the CAM (convective allowing) models such as teh HRRR track this convection east as a line of storms into the james river valley and diminishing them after midnight. By Tuesday more stable air behind the trough as well as a building short wave ridge aloft will suppress convection and bring mainly sunny skies and warm temperatures into the 80s. .LONG TERM...(Tuesday night through Monday) Issued at 252 PM CDT Mon Aug 15 2016 A somewhat progressive h500 flow continues in the extended with tuesday night and wednesday in weakly anticyclonic flow aloft over the northern plains keeping the forecast dry but warm. Thursday and Friday will be more active as an h500 low becomes positioned from hudson Bay to Montana bringing shortwave energy through the region. By then a surface cold front will become the focus for thunderstorms as it moves from western into central North Dakota by Thursday afternoon. By then BUFKIT NAM/GFS soundings show sufficient cape and shear for strong and deep convection resulting in possibly severe thunderstorms thursday afternoon and evening. The cold front will then usher in much cooler and dryer air with highs friday through sunday expected to be in the 60s north to the 70s south. The chance for precipitation will be low during this period as well. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 252 PM CDT Mon Aug 15 2016 A vcts has been carried at the KMOT/KDIK/KBIS/KJMS terminals this afternoon into early tonight. However the vcts at KJMS is delayed from until 03z through 08z Tuesday. Expect vfr cigs/vsbys this taf period. Winds shifting to the northwest and under 10kt at all terminals. && .BIS Watches/Warnings/Advisories... NONE. && SHORT TERM...WAA LONG TERM...WAA AVIATION...KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 301 PM CDT MON AUG 15 2016 NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-162015- BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 301 PM CDT MON AUG 15 2016 /201 PM MDT MON AUG 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001-009-017-018-031>033-040-041-043-044-162015- DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE- HETTINGER-BOWMAN-ADAMS- 301 PM CDT MON AUG 15 2016 /201 PM MDT MON AUG 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE FORECAST WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WAA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 254 PM CDT MON AUG 15 2016 NDZ017-152030- MCKENZIE- 254 PM CDT MON AUG 15 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MCKENZIE COUNTY UNTIL 330 PM CDT... AT 254 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF ARNEGARD...OR 11 MILES NORTHWEST OF WATFORD CITY...MOVING EAST AT 30 MPH. WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WATFORD CITY...ARNEGARD AND RAWSON. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4783 10362 4801 10354 4795 10317 4770 10332 TIME...MOT...LOC 1954Z 287DEG 24KT 4790 10349 SIMOSKO
The Minot AFB radar (KMBX), 65 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
3 hail, 1 funnel cloud. Local standard time, as filed.
An elongated funnel cloud developed north of the city of Bottineau.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655677, 655678, 655679, 655680.